Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 26, 2012, 8:45 AM EDT for 4 counties in North Carolina; Grayson County, Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2012, 8:45 AM EDT (12:45 UTC)
- Expired
- Apr 26, 2012, 9:45 AM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 9:15 AM EDT | TSTM WND DMG | 1 W Tuckerdale, NC | TREE DOWN ON POWER LINES ALONG EAST LITTLE HORSE CREEK RD |
| Apr 26, 9:15 AM EDT | TSTM WND DMG | 1 W Tuckerdale, NC | TREE DOWN ON POWER LINES ALONG EAST LITTLE HORSE CREEK RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132
WUUS51 KRNK 261245
SVRRNK
NCC005-009-189-193-VAC077-261345-
/O.NEW.KRNK.SV.W.0062.120426T1245Z-120426T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EDT THU APR 26 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 945 AM EDT.
* AT 841 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 27 MILES WEST OF WHITETOP TO PEORIA TO 17 MILES SOUTHWEST OF
GRANDFATHER MOUNTAIN...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF ABINGDON TO 8 MILES NORTH OF BEECH MOUNTAIN TO 11
MILES SOUTHWEST OF NEWLAND...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROMINGER...
GRANDFATHER MOUNTAIN...
MOSES CONE MEMORIAL PARK...
WHITETOP...
CASCADE FALLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
TENNESEE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
3654 8171 3658 8169 3668 8153 3667 8131
3648 8124 3633 8124 3609 8148 3611 8155
3611 8181 3619 8185 3621 8191 3627 8190
3629 8192
TIME...MOT...LOC 1244Z 269DEG 68KT 3674 8199 3633 8186
3598 8199
$$2 follow-up statements
479
WWUS51 KRNK 261314
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EDT THU APR 26 2012
NCC005-009-189-193-VAC077-261345-
/O.CON.KRNK.SV.W.0062.000000T0000Z-120426T1345Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-GRAYSON VA-
914 AM EDT THU APR 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR WESTERN ALLEGHANY...ASHE...WATAUGA...NORTHWESTERN WILKES AND
SOUTHWESTERN GRAYSON COUNTIES...
AT 908 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GRAYSON HIGHLANDS STATE PARK TO IDLEWILD TO 7 MILES
SOUTHWEST OF DARBY...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST
OF TROUTDALE TO GLENDALE SPRINGS TO 9 MILES SOUTHEAST OF BLOWING
ROCK...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
GRASSY CREEK...
MOUTH OF WILSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
3654 8171 3658 8169 3668 8153 3667 8131
3648 8124 3633 8124 3609 8148 3611 8155
3611 8181 3619 8185 3621 8191 3627 8190
3629 8192
TIME...MOT...LOC 1314Z 269DEG 45KT 3664 8142 3631 8133
3604 8148
$$764
WWUS51 KRNK 261343
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT THU APR 26 2012
NCC005-009-189-193-VAC077-261353-
/O.EXP.KRNK.SV.W.0062.000000T0000Z-120426T1345Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-GRAYSON VA-
943 AM EDT THU APR 26 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ALLEGHANY...ASHE...
WATAUGA...NORTHWESTERN WILKES AND SOUTHWESTERN GRAYSON COUNTIES
EXPIRES AT 945 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA.
LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
3654 8171 3658 8169 3668 8153 3667 8131
3648 8124 3633 8124 3609 8148 3611 8155
3611 8181 3619 8185 3621 8191 3627 8190
3629 8192
TIME...MOT...LOC 1343Z 269DEG 45KT 3664 8097 3631 8088
3604 8103
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 8:34 AM EDT, 11 minutes earlier.
Area forecast discussion, Apr 26, 8:34 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 834 AM EDT THU APR 26 2012 .SYNOPSIS... LOOK FOR A WARM FRONT TO MOVE NORTH OF THE AREA TODAY WITH A COLD FRONT SHIFTING SOUTHEAST THROUGH THE REGION TONIGHT. THIS FRONT WILL STALL ACROSS THE CAROLINAS INTO THE GULF COAST STATES INTO FRIDAY OR SATURDAY. COOL SURFACE HIGH PRESSURE WEDGES ALONG THE APPALACHIANS MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 815 AM EDT THURSDAY... UPDATED THE FORECAST THIS MORNING TO REFLECT THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR THE NORTH CAROLINA MOUNTAINS...AS WELL AS SMYTH AND GRAYSON COUNTIES IN VIRGINIA. CURRENTLY KEEPING AN EYE ON A LARGE THUNDERSTORM COMPLEX PUSHING EAST TOWARD OUR AREA...WHICH SHOULD ENTER OUR WESTERN TIER OF COUNTIES BY AROUND 9 AM. STRONG WINDS HAS BEEN THE MAIN ISSUE OVER THE PAST FEW HOURS WITH THESE STORMS TO OUR WEST...WITH MANY REPORTS OF TREES BLOWN DOWN. HAVE TO BELIEVE THAT THIS COMPLEX WILL SOON OUTRUN ITS SUPPORT AND BEGIN TO DECAY...BUT PERHAPS NOT UNTIL AFTER IT HAS ENTERED OUR FORECAST AREA. SEVERE WARNING MAY BE ISSUED SHORTLY FOR ASHES...WATAUGA...GRAYSON AND SMYTH COUNTIES... AS OF 615 AM EDT THURSDAY... UPDATE TO MOVE HIGHER POPS TO THE NRN HALF OF THE CWA. LINE OF CONVECTION MOVING SE ACROSS THE FOOTHILLS WILL BE ARRIVING INTO VA PIEDMONT SOON...BUT SHOWING SIGNS OF WEAKENING. OVERALL...CONVECTION IS WEAKENING THIS MORNING...AND THUS RAINFALL RATES ARE FALLING. LOOKS LIKE A BREAK COMING UP BETWEEN SYSTEMS...ALTHOUGH PORTIONS OF SRN WV INTO FAR SW VA MAY KEEP PRECIP AROUND LONGER THIS MORNING WITH PRECIP REMAINING UPSTREAM INTO ERN KY. PREVIOUS DISCUSSION... THERE IS ENOUGH DYNAMICS WITH THE NEXT UPSTREAM WAVE THIS AFTERNOON THAT SPC HAS PUT THE SW VA/SE WV/NW NC COUNTIES IN A SLIGHT RISK...WITH ISOLATED THREAT FURTHER EAST. MAIN CONCERN WILL BE BOWING SEGMENTS WITH DAMAGING WINDS AS SHEAR INCREASES. WILL CONTINUE TO HIGHLIGHT HEAVY RAIN/SVR THREAT IN THE HWO. THIS AFTN WITH THE WARM FRONT MOVING NORTH OF THE AREA...AND ONE SHORTWAVE EXITING...COULD SEE MORE SUNSHINE THAN FORECASTED 24 HOURS AGO. WE KEEP PREVIOUS FORECAST OF UPPER 70S EAST TO UPPER 60S-LOWER 70S WEST. MODELS SHOWING NEXT WAVE ARRIVING INTO THE MTNS LATER TODAY WITH LIKELY POPS FOR THE WV/SW VA MTNS. REST OF THE AREA WILL SEE SCATTERED CONVECTION IN THE AFTERNOON. TONIGHT...THE NEXT WAVE MOVES THROUGH ALONG WITH THE SFC FRONT...WITH POPS TAPERING OFF THE LOW CHANCE WEST IN THE EVENING...AND DRIER BY FRIDAY MORNING CWA WIDE...AS HIGH PRESSURE SINKS SEWD FROM THE GREAT LAKES. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 330 PM EDT WEDNESDAY... FRONTAL BOUNDARY WILL BE STALLING ACROSS THE NRN GULF COAST STATES INTO THE CAROLINAS FRIDAY. MODELS HAVE TRENDED FURTHER SOUTH AND KEEP US DRY FRIDAY INTO FRIDAY NIGHT WITH SOME INCREASE IN MOISTURE INTO THE NC COUNTIES FRI NIGHT...ALONG WITH CLOUDS. WILL MAINTAIN CHANCE POPS IN FOR SAT AS A WAVE OF LOW PRESSURE MOVES ACROSS BRINGING A SURGE NWD IN MOISTURE. FRIDAY SHOULD PARTLY-MOSTLY SUNNY AND SEASONAL WITH HIGHS IN THE MID 60S WEST TO LOWER 70S EAST. WITH CLOUDS INCREASING FRIDAY NIGHT...THE MTNS ACROSS SW VA/NW NC AND INTO THE NC PIEDMONT WILL BE MILD WITH LOWER TO MID 50S FOR LOWS...WHILE ACROSS THE NRN CWA FROM HSP-LYH...TEMPS DROP INTO THE MID TO UPPER 40S. SATURDAY...COOLED TEMPS SOME PER MODELS KEEPING PRECIP CHANCES IN THE AREA...BUT STILL LOOKING AT UPPER 60S NORTH TO MID 70S SOUTH. POTENTIAL EXISTS THAT SFC FRONT WILL STILL BE SOUTH OF THE AREA SAT WHICH COULD KEEP THE AREA SLIGHTLY WEDGED. GFS/ECMWF KEEP THE MOISTURE SITUATED ACROSS THE NRN CWA SAT NIGHT. THUS ELECTED TO KEEP POPS HIGHER IN THE NORTH PER GFS/ECMWF SOLUTION...WHICH WAS ALREADY IN THE CURRENT FORECAST. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 330 PM EDT WEDNESDAY SURFACE FRONT TO BISECT REGION PER ZONAL UPPER LEVEL FLOW. LATITUDE UNDULATIONS WILL CONTINUE AS UPPER LEVEL DISTURBANCES PASS QUICKLY FROM WEST TO EAST. TIMING OF THESE WAVES REMAIN IN QUESTION YIELDING A LOW CONFIDENCE FORECAST...MODELS DIVERGING ON THE DETAILS. THE RESULT IS THE USE OF A LARGE PAINT BRUSH WITH RESPECT TO POPS. TEMPS COULD EASILY BE PLUS/MINUS 10 DEGREES FROM CURRENT FCST PENDING WHICH SIDE OF THE FRONT WE ARE ON AT THE TIME. WOULD THINK...BASED ON CURRENT TIMING OF THE WAVES...AND SPACING OF 24 TO 36 HOURS APART THAT SUNDAY NIGHT INTO MONDAY WOULD BE DRY...FOLLOWED BY AN UPTICK IN MOISTURE AGAIN FOR TUESDAY AND WEDNESDAY. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... AS OF 730 AM EDT THURSDAY... CONVECTION ACROSS WV INTO TN WILL CAUSE AVIATION HEADACHES THIS MORNING. MODELS KEEP HIGHER ENHANCEMENT OF PRECIP/TSRA THIS MORNING ACROSS THE WV MTNS AND MAYBE AS FAR EAST AS BCB/ROA. CONFIDENCE NOT HIGH IN THE EAST FOR PREDOMINANT THUNDER THIS MORNING. THE CIGS/VSBYS WILL BE IN THE MVFR/VFR RANGE OUTSIDE OF HEAVIER CONVECTION. THE MODELS SHOW THE WARM FRONT LIFTING NE OF US THIS AFTERNOON WITH SOME REDEVELOPMENT ON THE LEADING EDGE OF AN UPPER DISTURBANCE OF MORE SHRA/TSRA INTO THE LWB/BLF CORRIDOR. FURTHER EAST...WILL SEE ISOLATED TO SCATTERED COVERAGE THIS AFTERNOON THE ASSOCIATED COLD FRONT ENTERS THE THE WV MTNS BY EVENING EXITING TO THE SOUTHEAST OF DANVILLE AFTER MIDNIGHT. HAVE KEPT IT DRY OVERNIGHT INTO FRIDAY WITH POTENTIAL FOR LOWER CIGS IN THE MTNS OF WV ON NW FLOW. CLEAR IT OUT BY DAWN FRIDAY. FRIDAY LOOKS MAINLY DRY WITH VFR...THEN FRONT LIFTS NORTH AGAIN THIS WEEKEND WITH ANOTHER THREAT OF SHOWERS/SUB VFR WX. THE POTENTIAL EXISTS FOR A WEDGE OF HIGH PRESSURE ON MONDAY WITH COOLER AIR AND A LONGER PERIOD OF SUB VFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/WP NEAR TERM...AMS/NF/WP SHORT TERM...PM/WP LONG TERM...PM AVIATION...AMS/KM/WP
Hazardous weather outlook, Apr 26, 8:26 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 826 AM EDT THU APR 26 2012 VAZ007-010-012-WVZ042-271230- TAZEWELL-BLAND-WYTHE-MERCER- 826 AM EDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINS AND ISOLATED FLOODING WILL BE POSSIBLE EARLY THIS MORNING MAINLY ACROSS SOUTHERN WEST VIRGINIA INTO THE TAZEWELL AREA. THIS AFTERNOON INTO THE EVENING...A COLD FRONT WILL MOVE IN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THIS TIME...WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED FLOODING IS AGAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-019-020-WVZ043>045-271230- GILES-ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER- 826 AM EDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINS FROM THUNDERSTORMS COULD CAUSE LOCALIZED FLOODING THIS MORNING. MORE SHOWERS AND STORMS ARE EXPECTED IN THE AFTERNOON. A FEW COULD BRING STRONG WIND GUSTS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ013-014-016>018-022>024-032>035-043>047-058-059- 271230- STOKES-ROCKINGHAM-CASWELL-YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 826 AM EDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS SHOULD BE SCATTERED ACROSS THE AREA THIS AFTERNOON. THERE IS A POSSIBILITY FOR A FEW TO BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009-015-271230- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON- 826 AM EDT THU APR 26 2012 ...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS SHOULD BE SCATTERED ACROSS THE AREA THIS MORNING AND AFTERNOON. THERE IS A POSSIBILITY FOR A FEW TO BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. HEAVY RAINS AND ISOLATED FLOODING WILL ALSO BE POSSIBLE EARLY THIS MORNING MAINLY ACROSS THE NORTH CAROLINA MOUNTAINS. THIS AFTERNOON INTO THE EVENING...A COLD FRONT WILL MOVE IN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THIS TIME...WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED FLOODING IS AGAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-271230- SURRY-WILKES- 826 AM EDT THU APR 26 2012 ...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS SHOULD BE SCATTERED ACROSS THE AREA THIS MORNING AND AFTERNOON. THERE IS A POSSIBILITY FOR A FEW TO BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 26, 3:55 AM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EDT THU APR 26 2012
WVZ042-043-045-260830-
GREENBRIER WV-MERCER WV-SUMMERS WV-
355 AM EDT THU APR 26 2012
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER AND SUMMERS
COUNTIES...
AT 353 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RUPERT TO
8 MILES WEST OF PINEVILLE...MOVING EAST AT 60 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR WILLIAMSBURG AROUND 405 AM...SANDSTONE
AROUND 410 AM...MAXWELTON AROUND 415 AM...JUMPING BRANCH AROUND 420
AM AND CAMP CREEK STATE PARK AROUND 425 AM.
LAT...LON 3793 8009 3786 8017 3771 8059 3773 8066
3767 8069 3750 8114 3751 8122 3758 8120
3761 8108 3764 8107 3772 8098 3770 8090
3774 8093 3778 8090 3782 8094 3788 8076
3795 8080 3799 8067
DSSpecial weather statement, Apr 26, 4:31 AM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT THU APR 26 2012
VAZ007-010-011-019-WVZ042>045-260900-
ALLEGHANY VA-BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-
SUMMERS WV-TAZEWELL VA-
431 AM EDT THU APR 26 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BLAND...GILES...
GREENBRIER...MERCER...MONROE...SUMMERS AND TAZEWELL COUNTIES...
AT 427 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF WHITE SULPHUR SPRINGS TO 9 MILES SOUTHEAST OF WELCH...MOVING
EAST AT 40 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR PINNACLE ROCK STATE PARK AROUND 440 AM...
ROARING MOUNTAIN SUMMIT AROUND 445 AM...UNION AROUND 450 AM...JORDAN
MINES AROUND 455 AM AND CHAPEL AROUND 500 AM.
LAT...LON 3780 7982 3776 7985 3761 8017 3763 8022
3757 8033 3754 8031 3718 8107 3727 8145
3742 8129 3745 8130 3793 8026
DSSpecial weather statement, Apr 26, 4:56 AM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 456 AM EDT THU APR 26 2012 VAZ007-010>014-018-019-022-023-034-WVZ042-044-260930- ALLEGHANY VA-BEDFORD VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA- MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-TAZEWELL VA- WYTHE VA- 456 AM EDT THU APR 26 2012 ...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BEDFORD...BLAND... BOTETOURT...CRAIG...GILES...MERCER...MONROE...MONTGOMERY...PULASKI... ROANOKE...TAZEWELL AND WYTHE COUNTIES... AT 453 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES SOUTH OF COVINGTON CITY TO 3 MILES NORTHEAST OF BURKES GARDEN... MOVING SOUTHEAST AT 50 MPH. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR EAGLE ROCK AROUND 505 AM...ABBOTT AROUND 510 AM...CATAWBA AROUND 515 AM...ARCADIA AROUND 520 AM AND PEAKS OF OTTER RECREATION AREA AROUND 525 AM. LAT...LON 3747 7951 3684 8097 3713 8143 3782 7993 DS
Special weather statement, Apr 26, 8:31 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 AM EDT THU APR 26 2012
VAZ007-009-010-012-261330-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
831 AM EDT THU APR 26 2012
...A LINE OF STRONG THUNDERSTORM WILL AFFECT
BLAND...SMYTH...TAZEWELL AND WYTHE COUNTIES...
AT 827 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF RICHLANDS...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR ASBERRYS AROUND 840 AM...HUNGRY MOTHER STATE
PARK AROUND 845 AM...NEBO...AND ATKINS AROUND 855 AM...MARION
WYTHEVILLE...AND CERES AROUND 900 AM...RURAL RETREAT AROUND 910 AM...
FAVONIA AND AND CROCKETT AROUND 915 AM.
LAT...LON 3710 8185 3704 8108 3678 8114 3693 8179
3700 8180 3704 8183The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 12:39 AM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 36 min |
| Apr 26, 1:15 AM EDT | Special Weather Statement | RNK | Surry | 15 min |
| Apr 26, 2:20 AM EDT | Special Weather Statement | RNK | Rockingham | 25 min |
| Apr 26, 9:18 AM EDT | Special Weather Statement | RNK | Alleghany, Wilkes | 27 min |
| Apr 26, 9:49 AM EDT | Special Weather Statement | RNK | Stokes, Surry, Yadkin | 41 min |
| Apr 26, 10:42 AM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 63 min |
| Apr 25, 11:39 PM EDT | Special Weather Statement | RNK | Bland | 36 min |
| Apr 25, 11:52 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 23 min |
| Apr 26, 12:17 AM EDT | Special Weather Statement | RNK | Smyth | 28 min |
| Apr 26, 2:38 AM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Apr 26, 4:31 AM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 29 min |
| Apr 26, 4:56 AM EDT | Special Weather Statement | RNK | Bland, Botetourt, Craig, Giles, Montgomery, Pulaski and 5 more | 34 min |
| Apr 26, 7:59 AM EDT | Areal Flood Advisory | RNK | Tazewell | 3 hr |
| Apr 26, 8:31 AM EDT | Special Weather Statement | RNK | Smyth | 59 min |
| Apr 26, 8:57 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 63 min |
| Apr 26, 9:31 AM EDT | Special Weather Statement | RNK | Bland, Wythe | 29 min |
| Apr 26, 11:09 AM EDT | Areal Flood Advisory | RNK | Tazewell | 3 hr |
| Apr 26, 11:54 AM EDT | Areal Flood Advisory | RNK | Bland | 3 hr |
| Apr 26, 12:44 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, City of Covington | 6 hr |
| Apr 26, 2:03 PM EDT | Areal Flood Advisory | RNK | Tazewell | 6 hr |
| Apr 26, 2:53 PM EDT | Areal Flood Advisory | RNK | Bland | 3 hr |
| Apr 26, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 59 min |
| Apr 26, 7:00 PM EDT | Flash Flood Warning | RNK | Bland, Tazewell | 6 hr |
| Apr 26, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell, Wythe | 65 min |
| Apr 26, 7:53 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery | 52 min |
| Apr 26, 7:56 PM EDT | Special Weather Statement | RNK | Bath | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.